Iowa, 2004

Flash Flood in Iowa, March 26, 2004

March 26, 2004 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 25, 3:20 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Mar 25, 3:20 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CST THU MAR 25 2004

.DISCUSSION...

WK S/W MOVG THRU THE ERN HALF OF THE CWA THIS AFTN...COUPLED WITH A
WK CDFNT CRNTLY STRETCHING ACRS THE WRN PART OF THE FA. THE S/W WL
RAPIDLY EXIT THE CWA THRU THE EVENING HRS...WITH THE SFC BNDRY EVER
SO SLOWLY OOZING THRU...AND GENERALLY LAYING OVR FM E TO W JUST
SOUTH OF THE FA BY EARLY FRI MRNG. BEST PCPN CHCS WL BE OVR NW IA
ERLY THIS EVENING...POSSIBLY LINGERING IN THE LATE EVENING. NOT REAL
EXCITED ABOUT PURE TS CHCS...AS 0-6KM SHEAR IS WK AT LESS THAN 30
KTS AND INSTABILITY IS RATHER MARGINAL WITH LOW LVL STRATUS
LINGERING THRU THE ERN PART OF THE CWA. LATER TNGT...ENDED PCPN
AFTER MIDNIGHT. NEXT CONCERN IS ANY LINGERING STRATUS. 12Z META WAS
DRY THRU MOST OF THE CWA IN THE LOW LVLS...BUT SOME STUBBORN HIGHER
RH PERCENTAGES DOES LINGER ARND THE STORM LAKE AND SIOUX CITY AREAS
JUST N OF THE SFC BNDRY. BUT OTHERWISE KEPT SKY CONDS MOSTLY CLEAR
TO PARTLY CLDY LATE. WITH SOME HEFT DEW PTS ARND...WENT ON THE WARM
SIDE OF GUIDANCE LOWS. ON FRIDAY...UA RIDGING CONTS OVR THE CWA WITH
A STRONG SFC ANTICYCLONE PASSING NORTH OF MINNESOTA. THEREFORE WINDS
WL TURN TO THE SE AND MAY BECOME QUITE BREEZY BY AFTN. OVERALL MSTR
PROFILES ARE RATHER DRY...SO NOTCHED PCPN CHCS ONLY TO SLGT CHCS IN
THE AFTN THRU THE WRN CWA ARND THE PERIPHERY OF THE HIGH. ATMOSPHERE
LOOKS VERY CAPPED ON FRIDAY WITH WM AIR ALOFT FM ABOUT 925-750MB. WL
BE VERY TOUGH TO BREAK THAT.

FRIDAY NIGHT AND SATURDAY...MODELS CONT TO BE VERY CONSISTENT IN
BRINGING A STRONG UPPER TROF INTO THE FA...WITH A S/W MOVG UP THE SW
FLOW ALOFT EARLY SAT MRNG TOWARD THE ERN CWA. JUST A VERY STRONG
DYNAMICAL SYSTEM WITH A GOOD LOW LVL JET AHEAD OF THE CDFNT. MSTR
PROFILES BECOME SATURATED...WITH STRATUS MOVG UP FRI NIGHT AHEAD OF
THE FRONT. WHEN THE STRONG LIFT ARRIVES LATE FRI NIGHT AND THRU
SATURDAY...PCPN WL OCCUR AND BUMPED POPS UP TO LIKELY OR CATEGORIAL
ON SATURDAY. FOR TS CHCS...KEPT THAT GOING BOTH FRI NIGHT ALONG THE
WMFNT IN NW IA...AND INTO THE WRN HALF OF THE CWA WHERE INSTABILITY
ALOFT EXISTS. SW MN FRI NIGHT HAS THE OVERALL DRIEST LAYERS ALOFT SO
NOT REAL EXCITED ABOUT PCPN CHCS THERE. SOME INSTABILITY CONTS INTO
SATURDAY...MAINLY ON THE ORDER OF 0 TO -2 LIS FM THE SFC TO 850MB
THRU THE CWA...WITH MARGINAL CAPES. THEREFORE SVR TS CHCS ON SATURDAY
LOOK MEAGER ATTM...JUST MAINLY A SUBSTANTIAL RAIN MAKER. HIGHS ON
SATURDAY ARE TRICKY...AND OF COURSE ARE A FUNCTION OF CLOUDS/RAIN.
PART OF ME DID NOT WANT TO MOVE HIGHS MUCH OFF OF THE LOWS SATURDAY
MRNG. BUT THE RAIN EVENT WL LIKELY NOT LAST ALL DAY IN ANY GIVEN
SPOT. AND IF THE CLOUDS THIN A BIT FOR A SHORT TIME...TEMPS COULD
DEFINITELY CLIMB A LITTLE.

FRONT EXITS SAT EVENING...WITH THE CAN SPECTRAL THE SLOWEST SOLN.
KEPT CHCS OF SHRA/TS LINGERING POST FRONTAL THRU MOST OF THE EAST...
AND ACTUALLY ALL NIGHT IN THE FAR EAST. SUNDAY MAY NOT BE A BAD DAY
AT ALL WITH PACIFIC AIR STILL ARND THIS AREA. SHOULD BE MOSTLY CLEAR
WEST TO PARTLY SUNNY EAST ON SUNDAY WITH HIGHS MID 50S TO LOWER 60S.

BIG QUESTION ON EXTD IS HOW BAD THE GFS IS WITH ITS AMPLIFYING UPR
AIR PATTERN AND IF THERE WILL BE A CLOSED LOW ANYWHERE NEAR ITS
FCST. WILL NOT MENTION CHC PRECIP AFT COORD WITH OFFICES TO E AND SE
OF CWA WHERE THERE IS ANY CHC AT ALL WITH THIS SYS FM SUN NGT THRU
TUE. HOWEVER...IF OTHER LONG RANGE MODELS...ESP CANADIAN AND
UKMET...ARE ANYWHERE CLOSE TO RIGHT WITH WARM UPR RDG PSBLY MIXING
DOWN ESP IN SWRN HLF CWA...THEN HIGHS WILL BE CONSIDERABLY WARMER
THAN GUID FOR MON THRU WED...AND EVEN THU...AS MRF MIGHT HAVE A
RIDGE CRASHING BIAS. IN THE MEANTIME...WILL GO ABV GUID HIGHS BY AT
LEAST 5 DEG ESP WRN CWA FOR MOST OF EXTD. WILL ALSO LEAVE OUT
MENTION OF ANY PRECIP FOR EXTD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/RSR
Hazardous weather outlook, Mar 25, 4:13 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CST THU MAR 25 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT...AS A WARM FRONT MOVES NORTH OVER
NEBRASKA AND IOWA. SOME OF THESE THUNDERSTORMS COULD PRODUCE
LARGE HAIL.

ON SATURDAY...A COLD FRONT WILL BE MOVING EAST OVER THE AREA WITH
A CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS ARE
POSSIBLE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 25, 10:15 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CST THU MAR 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             3 WNW EVERLY            43.18N 95.38W
03/25/2004  1.00 INCH        CLAY               IA   TRAINED SPOTTER

&&

CJ

The radar

The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Plymouth

When
March 26, 12:30 AM CST to 1:30 AM CST
Where
Plymouth County, Hinton
Property damage
$20,000
Reported by
GOVT OFFICIAL
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Heavy rain amounting to 6.25 inches caused flooding of basements. Water filled window wells and broke some windows. Water was over roads and other low areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389812.